Nebraska, 2008

Hail in Nebraska, June 15, 2008

June 15, 2008 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm produced some hail over southwestern Kimball county, Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm produced some hail over southwestern Kimball county, Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 15, 1:57 PM MST, 5 hours 1 minute earlier.

Area forecast discussion, Jun 15, 1:57 PM MST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
257 PM MDT SUN JUN 15 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY...WEAK SHORTWAVE TROUGH FROM
CENTRAL WY INTO NORTHERN UT CURRENTLY. SO FAR...TSTMS THAT HAVE
DEVELOPED HAVE BEEN VERY FEW AND SMALL. STILL...WILL KEEP A LOW POP
THIS EVENING FOR MOST AREAS. LATER TONIGHT...BOTH GFS AND NAM SHOW
SOME QPF OVER EASTERN CWA SO WILL KEEP A LOW POP FOR SOME SHOWERS
AFTER MIDNIGHT. SE UPSLOPE SURFACE FLOW WILL MOISTEN OVERNIGHT AND
MODELS HAVE LOWER CLOUDS DEVELOPING EAST OF MOUNTAINS BUT NOT MUCH
FOG. STATIONARY FRONT WILL REMAIN FROM SOUTH CENTRAL WY INTO
NORTHEAST CO ON MONDAY. MOISTURE AND INSTABILITY WILL CONTINUE TO
POOL ALONG AND EAST OF THE LARAMIE RANGE..AND AFTERNOON/EVENING
TSTMS WILL DEVELOP PER GOING 20 PERCENT POPS. SPC HAS INCLUDED THE
AREA IN DAY2 SLIGHT RISK...A LIMITING FACTOR MAY BE LOW CLOUDS
HANGING ON TOO LONG AND THUS RETARDING HEATING. LOW CLOUDS AND MORE
WIDESPREAD FOG WILL FORM OVER EASTERN CWA MONDAY NIGHT. STATIONARY
FRONT FALLS APART TUESDAY AS NEBRASKA SURFACE HIGH PULLS AWAY TO
THE SOUTHEAST. THUS...TEMPS WILL BE A LITTLE WARMER AGAIN AND THERE
WILL BE ANOTHER ROUND OF AFTERNOON TSTMS OVER EASTERN CWA...POSSIBLY
STRONG TO SEVERE PER SPC DAY3 OUTLOOK.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY.
ECMWF AND GFS ENSEMBLE IN GOOD AGREEMENT THROUGH WEDNESDAY
NIGHT WITH UPPER LOW OFF THE BRITISH COLUMBIA COAST AND RIDGE OVER
WESTERN GREAT PLAINS. THEREAFTER THE RIDGE FLATTENS OUT AS THE
UPPER LOW MOVES INTO THE PACFIC NORTHWEST AND ASSOCIATED TROUGH
MOVES INLAND. ECMWF AND GFS BOTH INDICATE 40S AND 50S SURFACE
DEWPOINTS EAST OF THE LARAMIE RANGE AND ACROSS THE NEBRASKA
PANHANDLE. WITH SUFFICIENT SURFACE MOISTURE IN PLACE...COMBINED
WITH LOW LEVEL FORCING FROM UPSLOPE FLOW ON TERRAIN AND THE
DRYLINE...CHANCES LOOK GOOD FOR CONVECTION EACH AFTERNOON AND
EVENING THROUGH NEXT WEEKEND.

SHORT WAVES IN SOUTHWEST FLOW WILL INCREASE SHEAR...INSTABILITY
AND LOW LEVEL MOISTURE TRANSPORT INTO THE CWA...AND THE CHANCES OF
SEVERE STORMS. BUT PREDICTABILITY IS LOW ON THE TIMING OF THE
SHORT WAVES AND THEREFORE SEVERE POTENTIAL.

&&

.AVIATION...MVFR CEILINGS WILL DEVELOP LATE TONIGHT INTO MONDAY
MORNING OVER MUCH OF THE EASTERN CWA...AND AGAIN MONDAY NIGHT INTO
EARLY TUE WITH LOCAL IFR CONDITIONS IN AREAS OF FOG. OTHERWISE...
CONDITIONS WILL BE VFR TONIGHT THROUGH MONDAY NIGHT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...JLH
LONG TERM....EISE
Hazardous weather outlook, Jun 15, 3:05 PM MST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
405 PM MDT SUN JUN 15 2008

NEZ001>003-019>021-054-055-WYZ059>070-161115-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
405 PM MDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR ACROSS SOUTHEAST WYOMING
THIS AFTERNOON AND EARLY EVENING...AND IN THE WESTERN NEBRASKA
PANHANDLE THIS EVENING. THE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY...MAINLY ALONG AND EAST OF THE LARAMIE RANGE. A FEW
SEVERE THUNDERSTORMS ARE POSSIBLE OVER EXTREME SOUTHEAST
WYOMING AND PARTS OF THE NEBRASKA PANHANDLE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 15, 5:29 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
629 PM MDT SUN JUN 15 2008

WYZ069-070-160130-
CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...CHEYENNE...PINE BLUFFS
629 PM MDT SUN JUN 15 2008

AT 620 PM MDT...A THUNDERSTORM WAS LOCATED AROUND 11 MILES WEST OF
GUN BARREL...OR 22 MILES NORTHEAST OF CHEYENNE MOVING SOUTHEAST AT
AROUND 20 MPH. THIS STORM WILL AFFECT U.S. HIGHWAY 85 BETWEEN
MILE MARKERS 30 AND 50 THROUGH 645 PM MDT. EXPECT BRIEF HEAVY
RAINFALL...PEA SIZE HAIL...AND WIND GUSTS TO AROUND 50 MPH WITH
THIS THUNDERSTORM AS IT MOVES ACROSS EASTERN LARAMIE COUNTY
THROUGH 730 PM MDT. IN ADDITION...A BRIEF PERIOD OF GUSTY NORTH
WINDS GENERATED FROM THIS THUNDERSTORM WILL MOVE SOUTH ACROSS
CENTRAL LARAMIE COUNTY...INCLUDING THE CHEYENNE AREA...BY 700 PM
MDT. A BRIEF PERIOD OF NORTH WINDS GUSTING TO AROUND 40 MPH WILL
BE POSSIBLE AS THIS AREA OF WINDS MOVES ACROSS THE AREA.

CARPENTER
Local storm report, Jun 15, 5:48 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
648 PM MDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             FORT LARAMIE            42.21N 104.52W
06/15/2008  E0.25 INCH       GOSHEN             WY   CO-OP OBSERVER

&&

DDEAL
Local storm report, Jun 15, 6:18 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
718 PM MDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             TORRINGTON              42.07N 104.18W
06/15/2008  E0.50 INCH       GOSHEN             WY   LAW ENFORCEMENT

&&

DDEAL
Special weather statement, Jun 15, 6:25 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
725 PM MDT SUN JUN 15 2008

NEZ001-019-WYZ068-160330-
SIOUX-SCOTTS BLUFF-GOSHEN-
INCLUDING THE CITIES OF...HARRISON...SCOTTSBLUFF...GERING...
TORRINGTON
725 PM MDT SUN JUN 15 2008

AT 715 PM MDT...TRAINED SPOTTERS REPORTED A THUNDERSTORM NEAR
TORRINGTON PRODUCED BRIEF HEAVY RAINFALL AND DIME SIZED HAIL. THIS
THUNDERSTORM WILL CONTINUE TO MOVE SOUTHEAST AT AROUND 30 MPH
MOVING OUT OF EXTREME EAST CENTRAL GOSHEN COUNTY INTO EXTREME
SOUTHWEST SIOUX COUNTY AND SCOTTS BLUFF COUNTY. A BRIEF PERIOD OF
HEAVY RAINFALL AND HAIL TO THE SIZE OF DIMES CAN BE EXPECTED AS
THIS STORM MOVES ACROSS SCOTTS BLUFF COUNTY FROM NORTHWEST TO
SOUTHEAST...AND ALONG U.S. HIGHWAY 26...THROUGH 830 PM MDT.

CARPENTER
Special weather statement, Jun 15, 6:35 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
735 PM MDT SUN JUN 15 2008

NEZ054-160345-
KIMBALL-
INCLUDING THE CITY OF...KIMBALL
735 PM MDT SUN JUN 15 2008

AT 730 PM MDT...TRAINED SPOTTERS IN PINE BLUFFS REPORTED A BRIEF
PERIOD OF HEAVY RAINFALL AND HAIL TO A DIAMETER OF ONE-QUARTER
INCH FROM A THUNDERSTORM MOVING SOUTHEAST AT 30 MPH. THE STRONGEST
PORTION OF THIS THUNDERSTORM IS EXPECTED TO REMAIN OVER RURAL
SOUTHWESTERN KIMBALL COUNTY...WITH A WEAKER THUNDERSTORM EXPECTED
TO MOVE ACROSS THE REST OF KIMBALL COUNTY THROUGH AROUND 800 PM
MDT. THE CITY OF KIMBALL CAN EXPECT A THUNDERSTORM TO MOVE ACROSS
THE CITY BY 745 PM WITH A BRIEF PERIOD OF HEAVY RAINFALL EXPECTED.

CARPENTER
Local storm report, Jun 15, 6:42 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
742 PM MDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             HENRY                   42.00N 104.05W
06/15/2008  E0.50 INCH       SCOTTS BLUFF       NE   PUBLIC

            DIME SIZED HAIL REPORT RELAYED FROM GERING LAW
            ENFORCEMENT. SPOTTERS ALSO REPORTED PEA SIZE HAIL FROM
            THE SAME STORM IN HENRY.

&&

SJC

The radar

The Cheyenne radar (KCYS), 87 km away, was scanning. The volume nearest the first event began at 01:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kimball

When
June 15, 6:58 PM MST to 7:04 PM MST
Where
Kimball County, 14 mi SSW of Kimball
Measured
0.88 in hail
Reported by
Public
Coordinates
41.043, -103.773

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94295.